Alert archive / Kansas / Freeze Warnings in 2017
Freeze Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this freeze warning at Oct 27, 2017, 3:15 AM CDT for 20 counties in Kansas. It took effect at Oct 28, 2017, 1:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2017, 3:15 AM CDT (08:15 UTC)
- In effect from
- Oct 28, 2017, 1:00 AM CDT
- Expired
- Oct 28, 2017, 10:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 12 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -135 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
808 WWUS73 KTOP 270815 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 315 AM CDT Fri Oct 27 2017 KSZ010>012-022>024-035>038-054-272100- /O.UPG.KTOP.FZ.A.0002.171028T0600Z-171028T1500Z/ /O.NEW.KTOP.FZ.W.0003.171028T0600Z-171028T1500Z/ /O.CON.KTOP.FZ.W.0002.171027T0900Z-171027T1400Z/ Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Dickinson-Geary- Morris-Wabaunsee-Lyon- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Emporia 315 AM CDT Fri Oct 27 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... The National Weather Service in Topeka has issued a Freeze Warning, which is in effect from 1 AM to 10 AM CDT Saturday. The Freeze Watch is no longer in effect. * TEMPERATURE...Lows in the lower 30s early this morning. Lows Friday night in the middle and upper 20s. * IMPACTS...Unprotected cold-sensitive plants may be damaged or killed by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ026-039-040-055-056-058-059-272100- /O.UPG.KTOP.FZ.A.0002.171028T0600Z-171028T1500Z/ /O.NEW.KTOP.FZ.W.0003.171028T0600Z-171028T1500Z/ Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 315 AM CDT Fri Oct 27 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... The National Weather Service in Topeka has issued a Freeze Warning, which is in effect from 1 AM to 10 AM CDT Saturday. The Freeze Watch is no longer in effect. * TEMPERATURE...Lows Friday night in the middle and upper 20s. * IMPACTS...Unprotected cold-sensitive plants may be damaged or killed by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ008-009-020-021-034-271400- /O.CON.KTOP.FZ.W.0002.171027T0900Z-171027T1400Z/ Republic-Washington-Cloud-Clay-Ottawa- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Minneapolis, and Bennington 315 AM CDT Fri Oct 27 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURE...Lows in the lower 30s. However, if the early morning cloud cover causes temperatures to remain above freezing this morning, then a Freeze Warning may need to be issued again for Friday night as lows will be in the middle 20s. * IMPACTS...Unprotected cold-sensitive plants may be damaged or killed by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
4 follow-up statements
133 WWUS73 KTOP 271348 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 848 AM CDT Fri Oct 27 2017 KSZ010>012-022>024-035>038-054-272200- /O.EXP.KTOP.FZ.W.0002.000000T0000Z-171027T1400Z/ /O.CON.KTOP.FZ.W.0003.171028T0600Z-171028T1500Z/ Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Dickinson-Geary- Morris-Wabaunsee-Lyon- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Emporia 848 AM CDT Fri Oct 27 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... * TEMPERATURE...Lows tonight will be in the middle and upper 20s. * IMPACTS...Unprotected cold-sensitive plants may be damaged or killed by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ008-009-020-021-034-271500- /O.EXP.KTOP.FZ.W.0002.000000T0000Z-171027T1400Z/ Republic-Washington-Cloud-Clay-Ottawa- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Minneapolis, and Bennington 848 AM CDT Fri Oct 27 2017 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures have started to rise after bottoming out around 30 degrees early this morning. $$ KSZ026-039-040-055-056-058-059-272200- /O.CON.KTOP.FZ.W.0003.171028T0600Z-171028T1500Z/ Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 848 AM CDT Fri Oct 27 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... * TEMPERATURE...Lows tonight will be in the middle and upper 20s. * IMPACTS...Unprotected cold-sensitive plants may be damaged or killed by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
298 WWUS73 KTOP 271831 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 131 PM CDT Fri Oct 27 2017 KSZ009-021-280900- /O.EXA.KTOP.FZ.W.0003.171028T0600Z-171028T1500Z/ Washington-Clay- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, and Clay Center 131 PM CDT Fri Oct 27 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... The National Weather Service in Topeka has issued a Freeze Warning, which is in effect from 1 AM to 10 AM CDT Saturday. * TEMPERATURE...Low temperatures tonight will be in the middle 20s. * IMPACTS...Unprotected cold-sensitive plants may be damaged or killed by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ010>012-022>024-026-035>040-054>056-058-059-280900- /O.CON.KTOP.FZ.W.0003.171028T0600Z-171028T1500Z/ Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage- Franklin-Coffey-Anderson- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 131 PM CDT Fri Oct 27 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... * TEMPERATURE...Low temperatures tonight will be in the 20s. * IMPACTS...Unprotected cold-sensitive plants may be damaged or killed by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
169 WWUS73 KTOP 280816 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 316 AM CDT Sat Oct 28 2017 KSZ009>012-021>024-026-035>040-054>056-058-059-281500- /O.CON.KTOP.FZ.W.0003.000000T0000Z-171028T1500Z/ Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 316 AM CDT Sat Oct 28 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * TEMPERATURE...Low temperatures this morning will be in the 20s. * IMPACTS...Unprotected cold-sensitive plants may be damaged or killed by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
176 WWUS73 KTOP 281456 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 956 AM CDT Sat Oct 28 2017 KSZ009>012-021>024-026-035>040-054>056-058-059-281600- /O.EXP.KTOP.FZ.W.0003.000000T0000Z-171028T1500Z/ Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 956 AM CDT Sat Oct 28 2017 ...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING... Temperatures have started to rise after bottoming out in the low to mid 20s over the area. Temperatures are expected to rise into the low 30s over the next hour or so. Therefore, the freeze warning will be allowed to expire at 10 AM CDT. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 27, 3:07 AM CDT, 8 minutes earlier.
Area forecast discussion, Oct 27, 3:07 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 307 AM CDT Fri Oct 27 2017 .SHORT TERM...(Today and tonight) Issued at 307 AM CDT Fri Oct 27 2017 Early this morning, a closed mid-level low was centered just west of the Great Lakes region, with a mid-level trough extending southward across the central CONUS. At the surface, high pressure was steadily advancing southeastward across the central U.S. behind the yesterday's exiting cold front. This rapid advancement of surface high pressure resulted in a tight pressure gradient remaining in place early this morning, which kept northwesterly winds sustained at 15-25mph with gusts of 30-40mph. Satellite imagery showed areas of stratus still in place behind the cold front across much of northeast and east central KS, with some of this cloud cover trying to scatter out across portions of central KS. As this cloud cover scatters out through sunrise, expect continued cold-air advection to cause temperatures to drop into the low/mid 30s across far northeast and east central KS, with readings plunging into the upper 20s across north central KS. As a result, a Freeze Warning remains in effect for north central to far northeast KS this morning. Early this morning the surface high was centered over the western Dakotas, and models show the center of the high sliding into western Kansas by this evening. As a result, models show the pressure gradient diminishing over the CWA through the day. However, despite gradually weakening northwesterly winds, this northwesterly flow will continue to support cold-air advection into the region as 850mb temperatures steadily drop through the day. As a result, have dropped high temperatures by a couple of degrees, and expect highs to be 15-20F degrees below the seasonal normals with readings in the mid/upper 40s. With the center of the surface high skimming just west/southwest of the CWA by tonight, the combination of clear skies and cool air already in place will support continued cold-air advection overnight with lows plummeting into the 20s. As a result, the Freeze Watch has been upgraded to a Freeze Warning as these expected conditions will result in a hard-freeze across the entire forecast area by Saturday morning. .LONG TERM...(Saturday through Thursday) Issued at 307 AM CDT Fri Oct 27 2017 Little sensible weather is expected through the period with temperatures at or below average for this time of year. A surface high pressure axis will transit the area on Saturday and aid in keeping highs confined in the low to mid 50s throughout NE Kansas. Return southwesterly flow on Sunday will bolster highs back up into the 60s as H850 temps rebound to around +8 to +10 C. However, the next shortwave trough embedded in the northwesterly synoptic flow will dive southeastward on Sunday. A surface frontal boundary reflection will push through NE Kansas Sunday evening and highs by Monday will fall back into the low 50s. A region of H500 Fg forcing and saturation behind the lower tropospheric trough may lead to increased clouds Monday morning with both the EC and GFS generating QPF during its passage. However, a look at the forecast soundings shows a stout region of dry air below this level and thus have kept rain chances and QPF values towards the lower end of the spectrum. A more zonal and progressive pattern sets in by late Monday as the west coast ridge rebuilds south of Alaska. Surface Canadian high pressure slides southeastward behind the aforementioned boundary on Monday, keeping a continental polar airmass in place for both Monday and Tuesday. From here model solutions diverge on the timing of the individual impulses embedded within the mean zonal flow. However, weak isentropic lift on Wednesday behind the departing ridge may bring a slight chance for rain or snow, but dry weather is looking to be likely for the remainder of the week. Southwesterly flow will push H850 temps back into the +14 to +18 C realm by Thursday, heralding a gradual warmup starting midweek. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1148 PM CDT Thu Oct 26 2017 Northwest winds of 15 to 20 KTS with some gust up towards 30 KTS will continue through the night and into the early afternoon hours before diminishing towards Friday evening. There may be some scattered to broken stratus clouds with ceilings above 4,000 feet Tonight, then again forming across KTOP and KFOE Friday afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... Freeze Warning until 9 AM CDT this morning for KSZ008>012- 020>024-034>038-054. Freeze Warning from 1 AM to 10 AM CDT Saturday for KSZ010>012- 022>024-026-035>040-054>056-058-059. && SHORT TERM...Hennecke LONG TERM...Skow AVIATION...Gargan
Hazardous weather outlook, Oct 26, 6:55 PM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 655 PM CDT Thu Oct 26 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-280000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 655 PM CDT Thu Oct 26 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Temperatures will drop to the upper 20s to lower 30s in north central and much of northeast Kansas Kansas tonight. A freeze warning is in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A freeze watch is posted for late Friday night through Saturday morning for much of the area. Temperatures are expected to fall into the 20s and result in a widespread hard freeze. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.